Alabama, 2012

Flash Flooding and Flood in Alabama, January 26, 2012

January 26, 2012 · NWS HUN · 5 events in 2 counties and zones

Flash flooding closed a couple of roads in Marshall County due to runoff of heavy rainfall. Another line of thunderstorms produced damage to a new metal barn in Hillsboro during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Flash flooding closed a couple of roads in Marshall County due to runoff of heavy rainfall. Another line of thunderstorms produced damage to a new metal barn in Hillsboro during the evening. Local radars indicated a break in the line near this location, signaling potentially strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 26, 11:35 AM CST, 2 hours earlier.

Area forecast discussion, Jan 26, 11:35 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CST THU JAN 26 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1012 AM CST THU JAN 26 2012/

DEEP LAYER CONVECTION CONTINUES TO TRAVERSE EWD ACROSS THE CNTRL
GULF COAST REGION THIS LATE MORNING...WITH MORE LIGHT/MODERATE
STRATIFORM TYPE RAIN LEADING INTO THE TN VALLEY AREA. MAIN FORECAST
CONCERN LATER TODAY WILL BE THE EXTENT OF AIR MASS RECOVERY ACROSS
THE TN/OH VALLEY REGIONS...LEADING TO PERHAPS MORE CONVECTIVE LIKE
ACTIVITY VERSUS STRATIFORM. WHILE THE DIFFLUENT UPPER FLOW PATTERN
ACROSS THE REGION IS CERTAINLY MORE SUPPORTIVE OF CONTINUOUS HEAVY
RAINFALL...WEAK LOW LEVEL VEERING COUPLED WITH A FAIRLY PRONOUNCED W
TO E FRONTAL PROGRESSION ACROSS THE GULF REGION MAY OFFSET MORE IN
THE WAY OF ADDITIONAL CONVECTIVE DEVELOPMENT/TRAINING CLOSER TO THE
LOCAL FORECAST AREA. ONGOING QPF FORECAST TODAY HAS RAINFALL AMOUNTS
AOA 1 TO 1.5 INCHES...BUT THIS WOULD BE HIGHLY DEPENDENT ON THE AIR
MASS DESTABILIZING IN THE LOWER LEVELS. PROVIDED THE FIRST SCENARIO
PLAYS OUT THIS AFTERNOON...CURRENT FLASH FLOOD WATCH IN EFFECT MAY BE
DOWNGRADED TO A MORE AREAL FLOOD WATCH...ESPECIALLY WITH SOME AREA
CREEKS/STREAMS TOPPED ALONG WITH A FEW LOCAL RIVERS EITHER IN FLOOD
OR ABOVE ACTION STAGE. WILL HOLD OFF ON ANY DECISION REGARDING THE
FFA RIGHT NOW AS NEW MODEL GUIDANCE ARRIVES COUPLED WITH PENDING
CONVECTIVE TRENDS OVER THE NEXT COUPLE OF HRS. AS SUCH...WILL LEAVE
THE EARLY MORNING FORECAST UNCHANGED...ALTHOUGH LATER UPDATES COULD
CERTAINLY BE WARRANTED AS THE PATTERN EVOLVES ACROSS THE AREA.

09

&&

.AVIATION...
FOR 18Z TAFS...LIGHT/MOD SHRA CONTINUE TO DEVELOP AND MOVE E ACROSS
MUCH OF THE AREA THIS EARLY AFTERNOON. THIS ACTIVITY IS OCCURRING
WELL AHEAD OF AN APPROACHING COLD FRONT...WHICH IS NOW BEGINNING TO
PUSH THROUGH THE LOWER MS VALLEY AREA. THE HEAVIER CONVECTION REMAINS
S OF THE AREA...AND WITH THE BETTER INSTABILITY/SUPPORT IN PLACE
ACROSS THE CNTRL GULF REGION...XPCT THIS TREND TO CONTINUE THROUGH
THE AFTERNOON HRS. NEVERTHELESS...REDUCED VIS/CIGS REMAIN POSSIBLE IN
AND NEAR THE HEAVIER SHRA INTO THE EARLY EVENING PERIOD. WITH THE
COLD FRONT NOT XPCTED TO MOVE THROUGH THE AREA UNTIL LATE THIS
EVENING...MVFR/IFR CIGS REMAIN POSSIBLE BEFORE DRIER AIR BEGINS TO
STREAM INTO THE AREA FROM THE NW...WITH VFR CONDITIONS DEVELOPING
AFTER 12Z FRI.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ALZ006-008>010.

     FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ALZ001>005-007-016.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 26, 1:15 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST THU JAN 26 2012

ALZ001>010-016-TNZ076-096-097-270000-
LAUDERDALE-COLBERT-FRANKLIN
AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
115 PM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

MODERATE TO LOCALLY HEAVY RAINFALL IS EXPECTED TO CONTINUE INTO THE
EVENING HOURS AS A LOW PRESSURE SYSTEM AND COLD FRONT TRACK THROUGH
THE REGION. RAINFALL TOTALS WILL RANGE FROM ONE TO TWO INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE IN AREAS WHICH RECEIVE MULTIPLE
EPISODES OF RAINFALL. DUE TO ALREADY SATURATED SOILS AND HIGH STREAM
LEVELS...EXCESSIVE RUNOFF MAY LEAD SOME GENERAL FLOODING OF ROADS
IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A RENEWED PEAK IN ELEVATED STREAM LEVELS AND RIVER FLOODING IS
EXPECTED THROUGH EARLY THIS WEEKEND. MINOR TO MODERATE FLOODING IS
ANTICIPATED AT THIS TIME. INTERESTS ON AREA RIVERS AND STREAMS
SHOULD MONITOR LATER FORECASTS AND POSSIBLE RIVER FLOOD WARNINGS.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF HEAVY
RAINFALL...FLOODING AND ELEVATED STREAM LEVELS IS APPRECIATED.

In the hours before

Special weather statement, Jan 26, 12:40 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CST THU JAN 26 2012

ALZ009-010-261930-
DE KALB-JACKSON-
1240 PM CST THU JAN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
130 PM CST...

AT 1236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY RAINFALL FROM PISGAH TO RAINSVILLE TO
COLLINSVILLE...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS HEAVY RAINFALL. A FEW
LIGHTNING STRIKES ARE POSSIBLE AS WELL.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROSALIE...LEBANON.
  COLLBRAN...HENAGAR.
  DOG TOWN.
  FLAT ROCK...BEATY CROSSROADS.
  HAMMONDVILLE.
  ADAMSBURG...VALLEY HEAD.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3449 8557 3443 8558 3438 8562 3419 8597
      3419 8599 3445 8590 3469 8593 3488 8559
      3453 8551
TIME...MOT...LOC 1838Z 237DEG 24KT 3465 8582 3450 8580
          3431 8588

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Marshall

When
January 26, 1:35 PM CST to 7:00 PM CST
Where
Marshall County, 1.7 mi ENE of Horton to 1.87 mi NNE of Albertville Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.210, -86.273

Flash flooding occurred at the White Oak Bridge on White Oak Road.

Flash Flood, Marshall

When
January 26, 1:50 PM CST to 7:00 PM CST
Where
Marshall County, 1.32 mi WSW of Albertville Muni Arp to 1.48 mi S of Albertville Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.220, -86.269

Flash flooding occurred at the Needmore Bridge on Needmore Road.

Flash Flood, Marshall

When
January 26, 1:50 PM CST to 7:00 PM CST
Where
Marshall County, 1.29 mi NW of Boaz to 1.06 mi NW of Boaz
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.214, -86.185

Flash flooding of a creek occurred on Mount Vernon Road.

Flood, Marshall

When
January 26, 7:00 PM CST to 11:00 PM CST
Where
Marshall County, 2.4 mi ESE of Saratoga to 2.61 mi E of Saratoga
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.242, -86.159

Flooding washed out a small section of asphalt roadway near the 900 block of Floyd Drive in Albertville.

Thunderstorm Wind, Lawrence

When
January 26, 7:35 PM CST to 7:40 PM CST
Where
Lawrence County, 1 mi SSE of Fish Pond
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.636, -87.126

A brand new barn experienced significant damage due to thunderstorm winds. A large portion of the roof collapsed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355465, 355466, 355467, 355469, 356141.